Overdose

If someone takes too much of a drug they may overdose and you will need to get them medical help as quickly as possible.

SIGNS OF A DOWNER OVERDOSE…

e.g. alcohol, benzodiazepines, GHB, heroin, gabapentinoids

  • Confusion
  • Unconsciousness – won’t wake with a shout or a shake
  • Severe nausea and vomiting
  • Fitting
  • Difficulty breathing
  • Snoring/raspy breathing
  • Blue/pale tingeing of knees, hands and lips
  • Slow or erratic pulse (heartbeat)
  • Pale, cold and clammy skin
  • Sometimes synthetic opioids like fentanyl can cause seizure-like symptoms (fits/muscle spasm/rigid or tight muscles/tightness in the chest that makes breathing difficult)

SIGNS OF A STIMULANT OVERDOSE…

e.g. cocaine, amphetamine, mephedrone, MDMA

  • Seizures/fitting/rigid
  • Hyperthermia (overheating)
  • Severe nausea and vomiting
  • Rapid heart rate/chest pains/heart attack
  • Hallucinations
  • Difficulty breathing
  • Anxiety/fear/panic

SEROTONIN TOXICITY

Some drugs, such as MDMA, have serotonergic properties, meaning they affect the levels of the neurotransmitter serotonin. Serotonin syndrome (or toxicity) is a potentially life threating health condition caused by too much serotonin.

The main symptoms of serotonin syndrome include: rigid, jerky, twitchy unusual movements, often involving the legs shaking; fully dilated pupils; overheating; shivering; racing heart; the person appearing agitated and confused.

If in doubt, ring for an ambulance. It is important if they have rigid, jerky movements, not to hold people down because of the risk of muscle tissue breaking down (rhabdomyolysis). As with people who have been using volatile substances (solvents) it can also be risky to startle or frighten people as this can lead to heart failure [UK DrugWatch, Overdose and Emergencies Sheet, 2014].

DO!

  • Keep calm
  • Get help
  • Call 999 (or 112)
  • Give as much information as possible including location, age, gender, what has happened and
    be honest about what they have taken
  • Stay with the casualty
  • If they are distressed, sit them somewhere calm and give reassurance
  • If they are fitting, keep the area safe and move anything that could hurt them
  • If they are overheating, take them somewhere cooler, loosen tight clothing, cool them using
    fans or wet towels and give them small sips of water
  • If they are unconscious, put in the recovery position (or on their side) and monitor
    breathing
  • If they stop breathing, call 999 and start chest compressions. The call handler will provide
    guidance and support on what to do

    • If you have someone there to help, ask them to get an automated external defibrillator
    • Carry a resuscitation face mask/shield.
    • If you are unable or unwilling to give rescue breaths, give chest compressions only
    • If you think opioids may be involved (e.g. they have taken heroin or are on a methadone
      prescription) administer naloxone

DON’T!

  • Leave them alone
  • Inflict excessive pain to wake them
  • Give any other drug
  • Encourage them to vomit
  • Give them anything to eat or drink (apart from small sips of water)
  • Put them in a bath/shower
  • Walk them about or attempt to restrain them

MENTAL HEALTH

Some people can take too much of a drug and be okay physically but become worried, scared or anxious. It is important to take them seriously and remember that mental health can be an emergency too.

Always try to stay calm, reassure the person and help them to move somewhere quiet and comfortable. Get help if you need it. If in doubt, call 999 for an ambulance. 

Download our
new in-depth
Cannabis Resource

Our new detailed booklet covers everything from pollen and shatter; dabbing and vaping; what to do to take care of your mental health, managing munchies and much more harm reduction information.